Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

What causes red stools and chills?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5767 Questions
Question
I have experienced a couple of red stools, yesterday and today. I have had chills and some shaking over the past 3 hours, I have some gas but no vomiting, I take Benicar for high blood pressure, last dose at around 4pm today. I walked 3 miles on treadmill earlier today and no problems. chill came on out of nowhere
Posted Mon, 18 Aug 2014 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 36 minutes later
Brief Answer:
Gastrointestinal infection.

Detailed Answer:
Hello!

Thank you for the query.

Red stools (mixed with blood) and chills are usually caused by bacterial infection of gastrointestinal tract. You may have also loose stools and abdominal pain with this issue. In such case, waiting at home is not a good idea. You need to have stool tests done and antibiotic prescribed.
Other possible reason of such stool is inflammatory bowels disease or colon cancer. Both conditions also need medical attention.
So please consult your doctor as soon as possible. Stool tests and blood work should be done at first. If infection seems less possible, colonoscopy should be considered.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: What causes red stools and chills? 12 minutes later
It is 3:00 am, my doctor will not be in for another 4 hours. Is this emergency room situation?
 
 
Answered by Dr. Grzegorz Stanko 1 hour later
Brief Answer:
.

Detailed Answer:
It is not emergency situation. You can wait few hours.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor